An article on the website HealthCentral says, “Hospitals and cancer centers can help by giving equal weight to both short- and long-term chemotherapy side effects. Too often, women believe that once they’re through chemo, they’ll go ‘back to normal’ – when in reality, they’ll be facing a brand new (and much different) normal.”
The author, PJ Hamel, says that women are prepared by their oncologist for many side effects of chemotherapy such as nausea, sore throat and hair loss. There is the expectation that after enduring these side effects during the chemotherapy treatment, once the treatment is complete, these side effects will abate.
Hamel goes on to write about less often discussed side effects that last long after the treatment has ended. Her goal is to help women, in particular, through education, to be able to realistically prepare for all of what they will be facing.
She mentions several long-term side effects including peripheral neuropathy, which is nerve damage that affects the hands and feet, creating the feeling of numb or tingling fingers and toes, and what she calls “chemo-brain” or reduced cognitive ability specifically affecting vocabulary, memory, and simple problem-solving skills. But the focus on the article is chemical menopause.
“Most women enter menopause gently during a timeframe called peri-menopause. As levels of estrogen and progesterone – the female sex hormones – gradually decline, periods become less frequent. Eventually, the menstrual cycle stops completely,” wrote Hamel.
“Compare that to chemo-induced menopause, where toxic chemicals wreak such havoc with a woman’s ovaries that they shut down. Comparing peri-menopause to chemo-menopause is like comparing drifting to a stop at a stop sign to a head-on crash on the freeway: the difference is night and day.”
Not only are the symptoms of menopause severe and sudden, but they are also more difficult to treat in many breast cancer patients. Hamel points out that around 80 percent of women with breast cancer cannot use hormone replacement therapy (HRT), a common treatment of menopausal side effects, because their cancer is hormone-responsive and HRT would raise the risk of recurrence.
“Is there a solution for the ravages of chemical menopause? In a word: no. But one mitigating factor could be education: knowing beforehand that you’ll be dealing with ramped-up menopause, so its physical symptoms don’t hit you quite so hard emotionally,” she wrote.
Unfortunately for some women, in addition to these long term side effects mentioned in the article, they say their chemotherapy drug, Taxotere, may also be responsible for another permanent side effect, permanent hair loss. Temporary hair loss is a common side effect of many chemotherapy drugs and, as previously mentioned, there is the expectation that after the therapy is complete, hair will grow back.
However, a number of lawsuits allege that Taxotere can cause permanent hair loss, an often emotionally devastating side effect. Many women have filed complaints saying they were not adequately warned of this risk and are now suing the manufacturer of the drug, Sonafi SA.